Tennessee, 2018

Hail in Tennessee, June 22, 2018

June 22, 2018 · NWS HUN · 1 event in 1 county or zone

A strong thunderstorm produced penny sized hail in southern middle Tennessee during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm produced penny sized hail in southern middle Tennessee during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 10:24 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 22, 10:24 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1124 AM CDT Fri Jun 22 2018

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 841 AM CDT Fri Jun 22 2018

Visible imagery indicates stratus was beginning to show signs of
thinning out over the northern tier of AL counties into southern
middle TN. The next vorticity impulse and upper jet max over AR
arrives by midday into the afternoon over the TN valley. The main
question will be thermodynamics and focusing mechanisms. We do expect
the low clouds to continue to dissipate. Very high theta-E air over
the deep south into southern AR/LA (dew points in the m-u70s) is
currently feeding strong convection over western MS and southern AR.
This main MCS will likely shift east and southeast into central AL
along the outflow boundary from overnight storms and not directly
affect our area. The HRRR runs have been showing some rogue left
moving storms from this MCS moving into northwest sections of our
forecast area around midday. By that time, the HRRR is forecasting
SBCAPE values of 1500-2000 j/kg as some of that higher theta-e air
advects northeast from MS along with 6km bulk shear values of
40-45kt. A few of these thunderstorms could produce large hail. Then,
a second round of thunderstorms is progged to develop along the
weakening cold front this afternoon into early evening. Timing of
this will be from 21Z until approx. 02Z exiting our southeast
counties. The chief hazards from these storms will be large hail and
damaging winds, although right moving storms could have a small
threat of a tornado as well given 1km SRH values of 150-250 m2/s2.

.SHORT TERM...(Tonight through Sunday)
Issued at 354 AM CDT Fri Jun 22 2018

As mentioned above, the second batch of storms should be slowly
shifting southeast and coming to an end after 2/3z. However, lift
along the backside of the departing trough, lingering elevated
instability combined with shear values still around 30kts and PW
values near 2 inches, will keep scattered to isolated showers and
thunderstorms around all night. Low temps right now are in the upper
60s to near 70 but may be slightly cooler if additional rain falls.

Saturday is a bit tricky with GFS/ECMWF/NAM all consistently bringing
a batch of heavy rain/storms west to east across the area by 18z.
However, hires guidance (NSSL WRF, NMMB) has nothing except for a
decaying MCS coming in around 21/22z. The upper trough will be much
weaker and well into the NE at this time and a mid level ridge starts
to build in from the SE. This looks to push the cold front from
Friday back northward. This, combined with an upper vort max, will
develop the showers/storms along it after 15-18z. Really wanted to go
likely pops but in coordination with neighbors and because of
uncertainty, stuck with a 50%. Although I would say chances are much
higher than that for some thunderstorms at least by the afternoon.
Given the soundings for Saturday, would think anything that does
develop has the potential to be strong to severe. Hail would again be
the main threat with potentially even more instability than Friday
(temps will be warmer) and very similar shear values. The one thing
lacking Saturday is the broad scale lift and the LLJ. PW values over
2 inches will mean storms will produce very heavy rainfall. If we see
the continued rain on Friday, Saturday could have some flash flooding
potential but that depends on rainfall coverage until then.

Most of Saturday night should be dry as the front pushes farther
north into the southern middle TN counties. Another strong upper wave
develops in the westerly flow aloft and will develop showers/storms
along the frontal boundary Sunday morning. The GFS keeps this all in
TN and is dry after 18z. NAM is similar, but keeps everything north
out of our area. ECMWF keeps it raining in the TN counties all day.
Will back off on POPs in the south for Sunday and keep high chance
pops up north. Given ongoing rain/clouds, storms may not be *as*
strong Sunday but the potential for a strong storm or two in TN still
exists. Sunday will see the warmest temps with highs near 90. heat
index values will be in the mid 90s to near 100.

.LONG TERM...(Sunday night through Thursday)
Issued at 354 AM CDT Fri Jun 22 2018

Most guidance continues to build an upper level ridge north into
southern Tennessee on Sunday night. This may keep more widespread shower
and thunderstorm activity north of the area and closer to Nashville
and eastern Tennessee Sunday night. GFS is not as amplified with the
ridge due to some dampening of it by some upper level energy and
deeper moisture advecting southeast into its northern periphery. This
would mean higher shower and thunderstorm chances in northern Alabama
and southern middle Tennessee, if this forecast option is correct.
For now though only kept 20 to 30 percent chance of precipitation in
the forecast in Alabama. Further north in our counties in southern
middle Tennessee, went with 40 percent chance. Overall another warm
night expected with lows in the upper 60s in northeastern Alabama to
lower 70s further west. Little shear is shown in guidance, but it
will remain fairly unstable with SBCAPE values over 3000 J/KG. Thus,
activity will be the typical summertime pulse type convection. With
some dry air aloft and very moist low level moisture, some stronger
storms capable of gusty winds around 50 mph, heavy rainfall, frequent
lightning, and small hail will remain possible.

By Monday, most models amplify the upper ridge quite significantly,
pushing the northern edge of it into southern Indiana and Illinois.
However, they still push varying amounts of upper level energy
south or southeastward into the strengthening ridge. Most guidance
show at least some widely scattered showers or storms developing
during the day on Monday. GFS again is the most ambitious with more
widespread QPF depicting stronger energy aloft making it into the
upper ridge. At this point, going slightly above blend with 40 to 50
pop. Highs could be a tad cooler than Sunday, topping out in the 85
to 90 degree range mainly. The same threats remain in place on Monday
as well, with the environmental conditions changing little.

This activity should quickly wane with the loss of daytime heating,
although GFS holds onto QPF through the entire night (due mainly to
continued stronger upper level forcing shown in model). At this
point, with such a strong upper ridge and little shear, leaning
toward the lower pop (around 20 percent at best). Lows will not
change much, but could be a tad cooler overall (mainly due to daytime
mixing of dry air aloft lowering dewpoints). However, this may be a
bit dependent on how quickly cloud cover scatters out or dissipates
Monday night. Think upper 60s in the east and around 71 degrees in
the west looks reasonable though.

Despite a fairly amplified ridge over the area, models continue to
show additional upper level energy sinking into the northeastern edge
of the ridge on Thursday. Enough moisture is shown that isolated to
widely scattered showers and storms could remain possible. A slight
warming trend looks reasonable, despite scattered convection, as 925
mb temperatures warm due to the strengthening upper ridge. Again, not
much change in thunderstorm threats are expected.

By Thursday night into Friday, models are in even bigger disagreement
on how strong the upper level ridge is and how far east the center of
that ridge moves. The ECMWF shows the strong/drier ridge extending
east into northern Alabama. However, GFS shows it much further west
and a much stronger longwave trough axis over the area. At this
point, keeping with the blend and a compromise between the two
solutions keeping scattered showers and thunderstorms in the
forecast. High temperatures are most uncertain during this timeframe.
However, it should remain warm with highs in the upper 80s to lower
90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1124 AM CDT Fri Jun 22 2018

Scattered showers and thunderstorms will affect north AL and south TN
this afternoon and possibly into this evening. Cells should be within
the vicinity of both KMSL (thru 19Z) and KHSV (thru 22Z). Then the
probability is a bit more uncertain into early this evening. VFR
conditions are otherwise noted and expected until lower clouds
develop late tonight (by ~09Z). Ceilings of ~025agl (MVFR) are
anticipated until 16-17Z when they should scatter out and lift.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...LN
LONG TERM...KTW
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 22, 2:38 AM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
338 AM CDT Fri Jun 22 2018

ALZ001>010-016-TNZ076-096-097-230000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
338 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous showers and thunderstorms are possible today. A few
thunderstorms could be strong to severe. Damaging wind gusts, hail
up to half dollar size, and locally heavy rainfall will be the
primary threats with these storms. Additionally, a brief, weak
tornado cannot be ruled out.

Isolated to scattered storms will linger overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are possible Saturday through Thursday.
The greatest chance for strong storms would be Saturday areawide and
Sunday morning in the southern middle Tennessee Counties. Gusty
winds and hail would be the highest threats.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today. Any reports of trees down, wind damage or hail will
be greatly appreciated.

In the hours before

Special weather statement, Jun 22, 11:10 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1210 PM CDT FRI JUN 22 2018

ALZ005-006-221745-
Madison AL-Limestone AL-
1210 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 1245 PM CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northern Huntsville, Madison, Athens, Harvest, Alabama A And M
University, Elkmont, Cartwright, French Mill, Toney and Elkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3476 8657 3473 8704 3487 8709 3499 8682
      3499 8665
TIME...MOT...LOC 1710Z 248DEG 34KT 3483 8692

09
Local storm report, Jun 22, 11:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     FUNNEL CLOUD     3 SE HARVEST            34.83N 86.71W
06/22/2018                   MADISON            AL   PUBLIC

            FUNNEL CLOUD REPORTED, FROM THE CORNER OF
            JEFF AND BURWELL IN MONROVIA, LOOKING NORTH.

&&

BCC
Local storm report, Jun 22, 12:01 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     2 WNW MERIDIANVILLE     34.88N 86.60W
06/22/2018                   MADISON            AL   PUBLIC

            FUNNEL CLOUD VISIBLE FROM PATTERSON LN.
            LOOKING NORTH.

&&

BCC
Special weather statement, Jun 22, 12:20 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
120 PM CDT FRI JUN 22 2018

ALZ006-009-TNZ096-097-221900-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
120 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND FRANKLIN COUNTIES
UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 12 miles northeast of Moores Mill, moving northeast at
40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Winchester, Decherd, Cowan, Huntland, Skyline, Sewanee, New Market,
Anderson, Hytop and Bass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3522 8587 3522 8586 3499 8586 3499 8583
      3491 8582 3477 8640 3499 8650 3529 8592
TIME...MOT...LOC 1820Z 245DEG 33KT 3494 8632

12
Special weather statement, Jun 22, 12:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
124 PM CDT FRI JUN 22 2018

TNZ076-097-221900-
Franklin TN-Moore TN-
124 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOORE AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 200 PM CDT...

At 122 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or near Lynchburg, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lynchburg, Estill Springs, Tims Ford Lake, Woods Reservoir and Arnold
AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3537 8627 3534 8624 3535 8622 3533 8620
      3536 8617 3535 8616 3536 8616 3534 8603
      3531 8600 3531 8596 3530 8596 3524 8634
      3532 8638 3538 8626
TIME...MOT...LOC 1822Z 248DEG 29KT 3530 8626

09
Local storm report, Jun 22, 12:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
129 PM CDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FUNNEL CLOUD     1 S HARVEST             34.85N 86.75W
06/22/2018                   MADISON            AL   PUBLIC

            PUBLIC REPORT OF A FUNNEL CLOUD FROM THE
            CORNER OF DORNING AND WALL-TRIANA NEAR
            HARVEST. TIME ESTIMATED FROM RADAR.

&&

BCC

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moore

When
June 22, 12:45 PM CST
Where
Moore County, 0.56 mi E of Lynchburg
Measured
0.75 in hail
Reported by
Public
Coordinates
35.280, -86.370

Penny sized hail was reported in Lynchburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763726.